Ask a doctor

Do Low Dose Accutane Regimens Have Significantly Less Side Effects?

My Dermatologist wants to put me on 20mg per day for six months. My mother, however, reads stories on the internet of horrific side effects and is hesitant to allow me to go on accutane despite the fact that I'm 20 years old. She doesn't realize that most of those side effects occur on much higher doses of 80+mg per day. Can anyone convince her that 20mg is an extremely low and safe dose for someone who weighs 50kg?

Doctor Answers (2)

Accutane and Side Effects

+1

Thank you for your question. There is accuracy in that higher doses can produce more significant side effects. The most common side effects from Accutane are dryness of the skin and lips. Tell your mother that the more uncommon side effects that she is scared of do in fact tend to occur at higher doses. Also enforce the notion that you will be followed monthly by a board certified dermatologist, will have monthly blood tests done, and can stop the medication at anytime should you experience any severe side effects.  I hope this helps.


Bay Area Dermatologist
4.0 out of 5 stars 10 reviews

Do Low Dose Accutane Regimens Have Significantly Less Side Effects

+1

I'm not sure there is anyway to really convince your mother of anything, if that's what she reads and believes. However, I have put tens of thousands of patients over the years on low dose Accutane regimens, including my children, my wife, and myself. I would never harm any of my patients, and I certainly wouldn't put myself or my family members on anything I thought would hurt them in any way.

F. Victor Rueckl, MD
Las Vegas Dermatologist
4.5 out of 5 stars 7 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.